The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (243 KB) | Abstract as PDF | Metadata | Table of Contents | ZAA summary
Volume 28, Issue 4, 2009, pp. 411–430
DOI: 10.4171/ZAA/1391

Published online: 2009-12-23

Asymptotic Behavior of Generalized Eigenvectors of Jacobi Matrices in the Critical (“Double Root”) Case

J. Janas[1], Sergey Naboko[2] and E. Sheronova[3]

(1) PAN, Krakow, Poland
(2) St. Petersburg University, Russian Federation
(3) ONERA Châtillon, France

This paper is concerned with asymptotic behavior of generalized eigenvectors of a class of Hermitian Jacobi matrices J in the critical case. The last means that the fraction qn / λn generated by the diagonal entries qn of J and its subdiagonal elements λn has the limit ±2. In other words, the limit transfer matrix as n → ∞ contains a Jordan box (= double root in terms of Birkhoff–Adams theory). This is the situation where the asymptotic Levinson theorem does not work and one has to elaborate more special methods for asymptotic analysis. It should be mentioned that the critical case exactly corresponds to spectral phase transition phenomena, where the spectral structure changes dramatically (from discreet spectrum to pure absolutely continuous one) whenever the parameters in matrix entries cross singular surfaces, see J. Janas and S. Naboko [Spectral properties of selfadjoint Jacobi matrices coming from birth and death processes, Oper. Theory Adv. Appl. 127 (2001), pp. 387–397]. A Jordan box is the limit transfer matrix for all values of the spectral parameter λ simultaneously, it describes the “moment” of spectral phase transition. An application to the case of λn = nα (1 + rn), qn = −2nα (1 + pn) with small perturbations rn, pn and α ∈ (0, 1] is studied.

Keywords: Generalized eigenvector, Jacobi matrix, asymptotic behavior of solutions, spectrum, subordinacy theory, WKB asymptotics

Janas J., Naboko Sergey, Sheronova E.: Asymptotic Behavior of Generalized Eigenvectors of Jacobi Matrices in the Critical (“Double Root”) Case. Z. Anal. Anwend. 28 (2009), 411-430. doi: 10.4171/ZAA/1391